Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Huntsville, AL

January 23, 2012Limestone County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this special weather statement at Jan 23, 2012, 1:21 AM CST for Limestone County, Madison County, Morgan County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2012, 1:21 AM CST (07:21 UTC)
Expired
Jan 23, 2012, 2:00 AM CST
In force
39 min
Issued by
NWS Huntsville, AL

Counties Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WWUS84 KHUN 230721
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 AM CST MON JAN 23 2012

ALZ004>009-TNZ096-097-230800-
FRANKLIN-JACKSON-LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MORGAN-
121 AM CST MON JAN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON...LAWRENCE...
LIMESTONE...LINCOLN...MADISON...MARSHALL AND MORGAN COUNTIES UNTIL
200 AM CST...

AT 121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLAND GIN TO
DANVILLE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
ATHENS TO 10 MILES WEST OF HARTSELLE...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TAFT...BLANCHE.
  TONEY...LEESDALE.
  BELLEVIEW...CARMARGO.
  SKINEM...UNIVERSITY OF ALABAMA IN HUNTSVILLE.
  CRYSTAL SPRINGS...MOLINO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3518 8609 3435 8648 3430 8722 3500 8697
      3500 8685 3507 8683 3514 8637 3512 8636
      3514 8635 3512 8632 3515 8633
TIME...MOT...LOC 0721Z 258DEG 40KT 3497 8685 3440 8707

$$

KDW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Jan 22, 11:20 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 22, 11:20 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CST SUN JAN 22 2012

.UPDATE...
FOR TORNADO WATCH AND 06Z TAFS.

&&

.MESOSCALE UPDATE...
TORNADO WATCH #7 IS NOW IN EFFECT FOR ALL BUT OUR EASTERNMOST 3
COUNTIES IN THE FORECAST AREA (FRANKLIN TN...AND JACKSON/DEKALB IN
AL). LOW LEVEL SHEAR AND HELICITY PROFILES ARE ON THE HIGH END OF THE
CHART WITH VALUES OVER 300-400 M2/S2 BASED ON AREA VWPS. A LLJ OF
65KT AT JUST 1800FT AGL IS NOW BEING OBSERVED HERE AT UAH/MIPS. THE
SUPERCELLS DEVELOPING IN NERN MS ARE AT THE NOSE OF THE BEST
MOISTURE/INSTABILITY AND OF COURSE RIGHT WITHIN A VERY FAVORABLE
SHEAR PROFILE. THESE WILL LIKELY AFFECT NWRN AL IN THE NEXT 1-3 HRS AS
THE QLCS WHICH HAS SOLIDIFIED (BUT WITH A CONTINUED MESO/TORNADO
DEVELOPMENT POSSIBLE) WILL SWEEP EWD BEHIND THIS INITIAL BAND OF
SUPERCELLS. THEY MAY IN FACT MERGE WITH TIME OVER NWRN AL. HEAVY
RAINFALL MAY BECOME MORE OF A CONCERN IN THAT SITUATION. THE CAD
(COLD AIR DAMMING) WEDGE OVER NERN AL AND NRN GA REMAINS ENTRENCHED
WITH DEW POINTS INTO THE L-M40S IN THESE LOCATIONS WHICH MAY IN FACT
LIMIT SB-INSTABILITY AND KEEP STORMS MORE ELEVATED AS THEY MOVE EWD
OF I-65.

KULA

&&

.AVIATION...
FOR 06Z TAFS...
MVFR CONDS WILL CONTINUE WITH INCREASING SOUTHERLY FLOW AHEAD OF
ADVANCING BANDS OF +TSRA IN MS. LLWS IS LIKELY ALREADY IN PROGRESS AS
WELL WITH A STRONG LOW LEVEL JET JUST OFF THE SFC. INITIAL STORMS
WILL ARRIVE IN THE KMSL VCNTY BFR 07Z WHILE THE MAIN SQUALL LINE WILL
ARRIVE 07-09Z. IN HSV...THIS WILL BE IN THE 09-11Z TIMEFRAME. THE
COLD FRONT WILL FOLLOW A FEW HOURS BEHIND THE STORMS MONDAY MORNING
AROUND 12-15Z WITH A WIND SHIFT TO ~250-260DEG WITH GUSTS OF 20-25KT.
MVFR CIGS SHOULD CLEAR BEHIND THE FRONT WITH VFR CONDS XPCTD DURG THE
REMAINDER OF THE PD.

KULA

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
     ALZ001>010-016.

TN...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
     TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 22, 6:34 PM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CST SUN JAN 22 2012

ALZ001>010-016-TNZ076-096-097-230900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
634 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO EVOLVE ACROSS THE
OUTLOOK AREA LATE THIS EVENING THROUGH THE OVERNIGHT AS A STRONG
COLD FRONT SWEEPS ACROSS THE CENTRAL TENNESSEE VALLEY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE
AREA DURING THE EVENING HOURS. HOWEVER...ANY THUNDERSTORM
DEVELOPMENT THROUGH MID EVENING IS EXPECTED TO REMAIN BELOW SEVERE
THRESHOLDS. AS THE COLD FRONT BEGINS TO APPROACH FROM THE WEST LATER
THIS EVENING ...ADDITIONAL CLUSTERS OF STORMS ARE ANTICIPATED TO
DEVELOP. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS
NORTHWEST ALABAMA. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL AND POSSIBLE TORNADOES.

AS THE COLD FRONT BEGINS TO MOVE EASTWARD THROUGH THE AREA...A LINE
OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE
TENNESSEE VALLEY OVERNIGHT. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. THE FRONT IS
EXPECTED TO MOVE INTO NORTHWEST ALABAMA AROUND MIDNIGHT...AND
CONTINUE MOVING EASTWARD THROUGH THE CENTRAL HALF OF THE AREA THROUGH
3 AM...AND THEN EXIT INTO GEORGIA BY 6 AM.

THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT WILL ALSO BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. WITH THE
GROUNDS ACROSS THE AREA ALREADY HEAVILY SATURATED FROM PREVIOUS
RAINFALL...ADDITIONAL HEAVY RAINFALL MAY RESULT IN SOME LOCALIZED
FLOODING OF CREEKS...STREAMS AND OTHER LOW LYING AREAS. PONDING OF
WATER ON SOME AREA ROADS MAY ALSO BRIEFLY RESULT IN HAZARDOUS
DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANY THUNDERSTORM ACTIVITY LEFT OVER FROM TONIGHT WILL CONTINUE TO
DIMINISH AND MOVE EAST AWAY FROM THE OUTLOOK AREA MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS REQUESTED THIS EVENING AND
OVERNIGHT. FIRST RESPONSE AGENCIES ARE ALSO REQUESTED TO RELAY ANY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Jan 22, 11:38 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1138 PM CST SUN JAN 22 2012

ALZ001>003-230615-
COLBERT-FRANKLIN-LAUDERDALE-
1138 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 1215 AM CST...

AT 1136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM IUKA TO NEW WREN...MOVING NORTHEAST AT 70 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
ALTHOUGH...THESE THUNDERSTORMS COULD CONTINUE TO STRENGTHEN AND
BECOME SEVERE BEFORE ENTERING NORTHWESTERN ALABAMA.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  MARGERUM...MALONE.
  WRIGHT...MAUD.
  POGO...MYNOT.
  THREET...PLEASANT SITE.
  HALLTOWN...BARTON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8748 3439 8777 3430 8793 3432 8817
      3489 8811 3492 8815 3501 8798
TIME...MOT...LOC 0536Z 229DEG 60KT 3483 8814 3400 8856

KDW
Special weather statement, Jan 23, 12:53 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 AM CST MON JAN 23 2012

ALZ001-004-005-007-230730-
LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
1253 AM CST MON JAN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LAWRENCE...LIMESTONE
AND MORGAN COUNTIES UNTIL 130 AM CST...

AT 1253 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITEHEAD TO 7 MILES
SOUTH OF MT HOPE...MOVING NORTHEAST AT 60 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOOD SPRINGS...LESTER.
  WREN...WHEELER.
  RIPLEY...LEGGTOWN.
  MOULTON.
  CADDO...ELKMONT.
  TRINITY...ATHENS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8687 3447 8706 3430 8746 3430 8753
      3445 8753 3493 8733 3500 8723
TIME...MOT...LOC 0653Z 237DEG 51KT 3490 8726 3437 8748

KDW
Special weather statement, Jan 23, 1:21 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 AM CST MON JAN 23 2012

ALZ004>009-TNZ096-097-230800-
FRANKLIN-JACKSON-LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MORGAN-
121 AM CST MON JAN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON...LAWRENCE...
LIMESTONE...LINCOLN...MADISON...MARSHALL AND MORGAN COUNTIES UNTIL
200 AM CST...

AT 121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLAND GIN TO
DANVILLE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
ATHENS TO 10 MILES WEST OF HARTSELLE...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TAFT...BLANCHE.
  TONEY...LEESDALE.
  BELLEVIEW...CARMARGO.
  SKINEM...UNIVERSITY OF ALABAMA IN HUNTSVILLE.
  CRYSTAL SPRINGS...MOLINO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3518 8609 3435 8648 3430 8722 3500 8697
      3500 8685 3507 8683 3514 8637 3512 8636
      3514 8635 3512 8632 3515 8633
TIME...MOT...LOC 0721Z 258DEG 40KT 3497 8685 3440 8707

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 11:38 PM CSTSpecial Weather StatementHUNColbert, Franklin, Lauderdale37 min
Jan 22, 11:49 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale41 min
Jan 23, 12:03 AM CSTTornado WarningHUNColbert, Franklin, Lauderdale27 min
Jan 23, 12:09 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin26 min
Jan 23, 12:28 AM CSTTornado WarningHUNLauderdale21 min
Jan 23, 12:53 AM CSTSpecial Weather StatementHUNLawrence, Limestone37 min
Jan 23, 1:33 AM CSTSevere Thunderstorm WarningHUNFranklin27 min
Jan 23, 1:35 AM CSTFlash Flood WarningHUNColbert, Lauderdale, Lawrence3 hr
Jan 23, 1:50 AM CSTFlash Flood WarningHUNColbert, Franklin, Lawrence3 hr
Jan 23, 1:59 AM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence31 min
Jan 23, 2:03 AM CSTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan27 min
Jan 23, 2:11 AM CSTTornado WarningHUNJackson, Madison, Marshall34 min
Jan 23, 2:22 AM CSTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Jan 23, 2:30 AM CSTSpecial Weather StatementHUNMadison30 min
Jan 23, 2:42 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson48 min
Jan 23, 3:01 AM CSTSpecial Weather StatementHUNMadison44 min
Jan 23, 3:09 AM CSTFlash Flood WarningHUNCullman, Morgan3 hr
Jan 23, 3:22 AM CSTSpecial Weather StatementHUNMorgan23 min
Jan 23, 4:02 AM CSTSpecial Weather StatementHUNCullman28 min
Jan 23, 4:33 AM CSTSpecial Weather StatementHUNMarshall42 min
Jan 23, 4:56 AM CSTFlash Flood WarningHUNJackson, Madison, Marshall3 hr
Jan 23, 5:12 AM CSTSpecial Weather StatementHUNDeKalb48 min
Jan 23, 5:25 AM CSTAreal Flood WarningHUNMadison6 hr
Jan 23, 7:39 AM CSTRiver Flood WarningHUNMadison28 hr
Jan 23, 7:54 AM CSTAreal Flood WarningHUNJackson2 hr
Jan 23, 8:23 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall5 days
Jan 23, 8:49 AM CSTAreal Flood WarningHUNMarshall3 hr
Jan 23, 9:36 AM CSTRiver Flood WarningHUNLawrence43 hr
Jan 23, 10:00 AM CSTAreal Flood WarningHUNJackson2 hr
Jan 23, 11:31 AM CSTAreal Flood WarningHUNMadison9 hr
Jan 23, 1:22 PM CSTAreal Flood WarningHUNLawrence20 hr

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.